Connecticut, 2006Damaging Wind in Connecticut, July 3, 2006
July 3, 2006 · NWS ALY · 1 event in 1 county or zone
On July 3, a nearly stationary frontal bounday was near the southern tier of New York. It extended eastward into southern New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 3, a nearly stationary frontal bounday was near the southern tier of New York. It extended eastward into southern New England. A low pressure wave formed and touched off a few thunderstorms in southwestern New England. Damaging wind gusts in the vicinity of Litchfield brought down several trees .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 3, 4:30 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 3, 4:30 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT MON JUL 3 2006
.SYNOPSIS...
A WARM AND HUMID AIR MASS DOMINATED THE REGION TODAY WITH
EQUIVALENT POTENTIAL TEMPERATURES OF 330 TO 340 DEGREES
KELVIN. THERE IS PLENTY OF MOISTURE AVAILABLE WITH
PRECIPITABLE WATER VALUES OF 1 TO 1.5 INCHES. A BROAD
500 HPA TROF LAY OVER EASTERN CANADA WITH A RIDGE TO THE
WEST. A COLD FRONT LAY FROM A SURFACE LOW NEAR JAMES BAY
CANADA SOUTHWEST TO IOWA SEPARATING A COOL CANADIAN AIR
MASS FROM THE WARM AND SULTRY ONE WHICH WAS DOMINATING
MOST OF THE EASTERN HALF OF THE COUNTRY.
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
HEAVY PRECIPITATION THUNDERSTORMS HAVE POPPED UP WITH MOST
OF THEM EXTENDING FROM THE SOUTHEAST CORNER OF LAKE ONTARIO
TO THE NEW YORK/NEW JERSEY BORDER AND DIAGONALLY ACROSS
CONNECTICUT. AN AREA OF THUNDERSTORMS WAS ALSO GETTING
ORGANIZED OVER THE EASTERN PORTION OF ONTARIO PROVINCE.
THESE STORMS WILL REMAIN ACTIVE FOR SEVERAL MORE HOURS
UNTIL THE SUN GOES DOWN AND THEN THEY ARE LIKELY TO
GRADUALLY DIMINISH. WE WILL BE LOOKING FOR A REPLAY
TOMORROW AS THE COLD FRONT APPROACHES THE AREA. AN
INSTABILITY LINE IS LIKELY TO DEVELOP AHEAD OF THE FRONT
WHICH WILL FOCUS THE FIRST GROUP OF STORMS WHICH WILL
ALSO BENEFIT FROM OCURRING DURING THE MIDDLE OF THE DAY.
THE MAGLENTA EQUATION ON THE GFS MODEL SOUNDING FOR ALB
AT 18Z CAME UP WITH 1.45 WITH A MODEL SOUNDNG CAPE OF 3100
JOULES/KG. THE WRF HAS A MAXIMUM CAPE OF 1800 AT 18Z AND
21Z. THE STORM PREDICTION CENTER AGAIN HAS US IN A SLIGHT
RISK FOR SEVERE WITH A RISK OF BOTH DAMAGING WINDS AND
LARGE HAIL. AN UPPER LEVEL JET STREAK MOVING ACROSS THE
NORTHERN PART OF OUR FORECAST AREA WILL ALSO TEND TO
ENHANCE THE PROCESS. THE LATEST GFS RUN ALONG WITH
POSITIONS FROM NCEP SUGGEST THE ACTUAL FRONT MAY TAKE
ITS TIME GETTING THROUGH THE REGION AND NOT REACH THE
MID HUDSON REGION OF NEW YORK OR NORTHWESTERN CONNECTICUT
UNTIL WELL AFTER MIDNIGHT...AND THEN STALLING JUST SOUTH
OF OUR NEW YORK ZONES AS A WEAK WAVE DEVELOPS OVER SOUTH
CENTRAL PENNSYLVANIA. THE ASSOCIATED LOW MOVES NORTHEAST
ALONG THE FRONTAL BOUNDARY BRINGING A SECOND SURGE OF RAIN
BUT MOST OF IT SHOULD STAY SOUTH OF THE REGION. ONCE
THAT LOW GOES PAST THE HIGH WILL BUILD IN AND PUSH THE
FRONT INTO THE ATLANTIC.
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
BY WEDNESDAY EVENING THE TROF AND ITS ASSOCIATED FRONT SHOULD
BE FAR ENOUGH SOUTH SO THAT PRECIP SHOULD BE PRETTY MUCH
CONFINED TO OUR CONNECTICUT ZONES AND EAST OF THE LOWER HUDSON
VALLEY. HIGH PRESSURE BUILDS IN FROM THE UPPER MISSISSIPPI
VALLEY. THIS HIGH SHOULD PRETTY MUCH DOMINATE OUR WEATHER
THROUGH THE FOLLOWING WEEKEND. A BACK DOOR COLD FRONT WILL
APPROACH THE REGION MONDAY NIGHT WHICH COULD BRING ABOUT THE
POSSIBILITY OF SHOWERS ESPECIALLY TO OUR NORTHERN ZONES SO WE
HAVE PUT SLIGHT CHANCE POPS FOR OUR NORTHERMOST ZONES FOR
THAT PERIOD.
&&
.AVIATION /18Z MONDAY THROUGH 18Z TUESDAY/...
MAINLY VFR CONDS WILL PREVAIL THRU THIS EVENING...BUT BRIEF MVFR
CONDS POSSIBLE WITHIN ANY CONVECTIVE SHOWERS OR THUNDERSTORMS.
COVERAGE IS EXPECTED TO BE ONLY WIDELY SCATTERED...SO CONFIDENCE
THAT A T-STORM WILL HIT A TAF SITE IS LOW. THEREFORE KEPT MENTION OF
CB IN CLOUD GROUP THRU 00Z...AND ANY IMMINENT CONVECTION WILL BE
HANDLED WITH AMENDMENTS. SHOWERS AND STORMS SHOULD QUICKLY DIMINISH
AFTER SUNSET...WITH TRANQUIL WEATHER OVERNIGHT. AS WINDS CALM AND
BOUNDARY LAYER DECOUPLES...SOME MVFR VSBY IS LIKELY AFTER MIDNIGHT
ASSOC WITH LIGHT FOG. KGFL MAY EXPERIENCE IFR CONDS FOR A FEW HOURS
AROUND SUNRISE. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE
ENCROACHING ON THE AREA BY MID TO LATE MORNING ON TUE...AS A COLD
FRONT MOVES IN FROM THE WEST. SFC WINDS WILL GENERALLY BE SOUTHWEST
THRU EARLY EVENING AROUND 5 TO 10 KTS...THEN LIGHT AND VARIABLE
OVERNIGHT. SOUTH TO SOUTHWEST WINDS WILL INCR TO AROUND 10 KTS BY
MID MORNING ON TUE.
&&
.HYDROLOGY...
RIVERS CONTINUE TO RECEDE. REMAINING FLOOD WARNING ONLY FOR LAKE
GEORGE AND SCHUYLERVILLE ON THE HUDSON...WHICH WILL PERSIST. MOST
OF THE FLOW FOR SCHUYLERVILLE IS FROM SACANDAGA LAKE...AND LAKE
GEORGE WILL JUST TAKE ITS TIME TO GO DOWN. AT THE MOMENT IT
LOOKS LIKE THE THREAT TOMORROW WILL MORE BE LOCALLY HEAVY RAIN
IN STREAKS FROM TRAINING CELLS RATHER THAN WIDESPREAD HEAVY
RAIN NEEDED TO BRING THE RIVERS UP. HOWEVER IT DEFINITELY BEARS
WATCHING ESPECIALLY WITH RESPECT TO THE MOHAWK RIVER AND THE
EAST CANADA CREEK DUE TO THE DAMAGE DONE BY THE FLOODS LAST
WEEK...ESPECIALLY CONSIDERING THE HIGH PRECIPITABLE WATER VALUES
IN MOST OF THE SOUNDINGS OVER THE EASTERN PART OF THE COUNTRY.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
SHORT TERM...KILPATRICK
LONG TERM...KILPATRICK
AVIATION...VILLANI
HYDROLOGY...VILLANI AND KILPATRICK
Hazardous weather outlook, Jul 3, 1:22 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
222 PM EDT MON JUL 3 2006
CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082-
041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-
222 PM EDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND EAST CENTRAL NEW YORK
FROM THE MOHAWK VALLEY AND SARATOGA REGION SOUTH.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 577 IS IN EFFECT UNTIL 9 PM
TODAY. PLEASE REFER TO THE WATCH MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS
WILL FORM AHEAD OF AND ALONG A COLD FRONT...THAT WILL MOVE FROM
WEST TO EAST ACROSS THE REGION.
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...
HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA...SCHENECTADY...
SCHOHARIE...USTER...BERKSHIRE...AND LITCHFIELD.
NYZ032-033-042-043-083-084-VTZ013>015-041100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
222 PM EDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS AND THE
LAKE GEORGE REGION OF NEW YORK AND FOR SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT IS DAMAGING WIND GUSTS OF 58 MILES AN HOUR OR GREATER. THE
THUNDERSTORMS WILL FORM ALONG A WEAK BOUNDARY...WHICH WILL BE
MOVING FROM WEST TO EAST ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND DURING THE AFTERNOON AND EVENING. INDIVIDUAL THUNDERSTORMS
WILL MOVE FROM NORTHWEST TO SOUTHEAST AT 30 TO 35 MILES AN HOUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS
WILL FORM AHEAD OF AND ALONG A COLD FRONT...THAT WILL MOVE FROM
WEST TO EAST ACROSS THE REGION.
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
In the hours before
Special weather statement, Jul 3, 5:01 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT MON JUL 3 2006
NYZ038-040-032245-
SOUTHERN HERKIMER NY-MONTGOMERY NY-
601 PM EDT MON JUL 3 2006
...STRONG THUNDERSTORMS IN MONTGOMERY AND HERKIMER COUNTIES...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM WEST WINFIELD TO 7 MILES SOUTHEAST OF WEST
WINFIELD TO 13 MILES SOUTHWEST OF AMES...OR ALONG A LINE EXTENDING
FROM 15 MILES SOUTHWEST OF ILION TO 11 MILES NORTH OF HARTWICK TO 13
MILES NORTH OF MARYLAND...AND MOVING EAST AT 20 MPH.
THUNDERSTORMS WILL BE NEAR...
CEDARVILLE BY 620 PM EDT
ILION AND JORDANVILLE BY 635 PM EDT
MOHAWK AND HERKIMER BY 640 PM EDT
AMES...CANAJOHARIE AND 6 MILES SOUTHWEST OF FORT PLAIN BY 645 PM EDT
JPV/OKEEFE
Special weather statement, Jul 3, 5:10 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT MON JUL 3 2006
NYZ066-032300-
EASTERN DUTCHESS NY-
610 PM EDT MON JUL 3 2006
...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES WEST OF
WINGDALE...OR ABOUT 9 MILES NORTHWEST OF PAWLING...AND MOVING
SOUTHEAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR...
WINGDALE BY 640 PM EDT
PAWLING BY 645 PM EDT
JPV/OKEEFE
Special weather statement, Jul 3, 6:38 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
738 PM EDT MON JUL 3 2006
NYZ051-052-040045-
WESTERN ALBANY NY-EASTERN ALBANY NY-
738 PM EDT MON JUL 3 2006
...A STRONG THUNDERSTORM IN ALBANY COUNTY...
AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH THIS STORM WAS LOCATED NEAR BERNE...OR ABOUT 15 MILES EAST OF
COBLESKILL...AND MOVING NORTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
BERNE BY 750 PM EDT
ALTAMONT BY 815 PM EDT
VOORHEESVILLE BY 825 PM EDT
GUILDERLAND BY 840 PM EDT
COLONIE AND 7 MILES NORTHWEST OF ALBANY BY 845 PM EDT
OKEEFE
Local storm report, Jul 3, 6:43 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
743 PM EDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MIDDLEBURGH 42.60N 74.33W
07/03/2006 SCHOHARIE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
RKILPATRSpecial weather statement, Jul 3, 6:50 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT MON JUL 3 2006
CTZ001-MAZ025-040045-
SOUTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-
750 PM EDT MON JUL 3 2006
...A STRONG THUNDERSTORM IN BERKSHIRE AND LITCHFIELD COUNTIES...
AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH THIS STORM WAS LOCATED NEAR FALLS VILLAGE...OR ABOUT 16 MILES
NORTHWEST OF TORRINGTON...AND MOVING EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
CANAAN...EDDY FIELD AND 6 MILES SOUTH OF ASHLEY FALLS BY 800 PM EDT
NORFOLK BY 820 PM EDT
WINSTED BY 840 PM EDT
OKEEFE
Special weather statement, Jul 3, 7:29 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
829 PM EDT MON JUL 3 2006
NYZ041-050-084-040100-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
829 PM EDT MON JUL 3 2006
...A STRONG THUNDERSTORM IN SARATOGA AND WASHINGTON COUNTIES...
AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND
WINDS GUSTING TO 40 MPH. THIS STORM WAS LOCATED NEAR BALLSTON
SPA...OR ABOUT 6 MILES SOUTHWEST OF SARATOGA SPRINGS...AND MOVING
EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF ROUND LAKE BY 835 PM EDT
SARATOGA SPRINGS BY 840 PM EDT
Thunderstorm Wind, Litchfield
- When
- July 3, 7:52 PM EST
- Where
- Litchfield County, Litchfield
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.750, -73.183
A trained spotter reported that trees were blown down, in Litchfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, July 3, 20061 death · 1 injured · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 3, 2006$141,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 3, 2006$74,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Connecticut, July 3, 2006$60,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 3, 2006$36,000 · 1 in hail · 7 events
- Flash Flood in Colorado, July 3, 2006$40,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 3, 2006$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 3, 2006$17,000 · 1 in hail · 10 events
- Damaging Winds in New York, July 3, 2006$20,000 · 50 kt wind · 2 events
- Damaging Wind in Tennessee, July 3, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in West Virginia, July 3, 20061 injured · 50 kt wind · 7 events
- Hail and Damaging Winds in Iowa, July 3, 2006$14,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521545.